Ask a doctor

Using Obagi Nu-Derm While Having Fraxel Laser?

I am currently using the Obagi Nu-Derm system including Tretinion .05%. I will be receiving a Fraxel Re-store treatment. Do I need to alter or stop the use of Obagi before my Fraxel treatment? How far out do I need to alter/stop using?

I have had 1 Fraxel treatment but have started the Obagi system since then. Hoping not to interrupt treatment.

Also what should I use post Fraxel treatment to help with the over drying and break outs around my mouth and chin? It was not unbearable, but it did cause some additional recovery time, reddness, scabbing and discomfort.

Doctor Answers (1)

Fraxel ReStore and Obagi: a great combination therapy for results

+2

As a dermatologist who offers Fraxel Restore treatment and many other laser and chemical peel treatments, I appreciate your question.

Tretinoin usage in combination with these treatments is often controversial, but may be moreso than need be.

While I am not certain if you are treating melasma or acne scarring with Fraxel Restore, nor aware of your heritage or skin tone, my staff and I will often encourage our patients to refrain from tretinoin for 10 days (or so) prior to the Fraxel treatment, and resume 5-7 days post treatment.

It is certainly safe to continue Obagi Nu-Derm system steps (aside from Blender and Tretinoin) up to the day of treatment. It may be wise to stop all Obagi steps for a few days after treatment.

Obagi and Fraxel work very well together for obvious reasons, however the use of tretinoin can alter or "intensify" treatment. A conservative and cautious approach and suggestion by your Fraxel provider to temporarily discontinue tretinoin use is valid and admirable.

We will often recommend Cicaplast from La Roche Posay or MD Forte (or Vivite) Replenish Hydrating Cream to our patients following this treatment. Aquaphor or Vaseline will work if the dry skin is irritating and excessive.

Congratulations on choosing exceptional treatments and systems to improve your skin.

I hope to have helped in some way.


Minnesota Dermatologist
4.5 out of 5 stars 6 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.